Where can you find a meeting that brings together physicians, registered nurses, nurse practitioners, pharmacists, registered dietitians, physician assistants, physiologists, optometrists, physical therapists, and podiatrists for four days of diabetes education? Of course, the AADE14 meeting in Orlando, Florida! I am not able to attend the AADE14 meeting, but I am excited to listen to the great presentations through the Virtual Meeting.
I have patients that consider their CGM the best addition to diabetes management since the discovery of insulin. I also have patients who have been disappointed, and one who even needed to see a psychologist after following every trend and pattern and literally ending up in tears.
Many studies support the effectiveness of CGM, particularly when used consistently. Trends and patterns can be spotted, acute hypoglycemia averted. The newest system (Enlite-Medtronic) will respond to a low BG value when communicating with their insulin pump utilizing an automatic suspend. What a blessing to parents and caregivers!
Given the upside of CGM, why doesn’t everyone want one?
As we all know, type 1 diabetes is a chronic disease requiring due diligence to achieve the strict guidelines that are set for preventing long term complications. We ask patients to check BG a minimum of 4-5 times per day, to wear a device that resembles a cell phone but that can never be removed for more than an hour at a time. We ask them to count carbohydrates and when ill and hyperglycemia results, to pee on a strip and check ketones. We coach them on adjustments for exercise, realizing that the adjustments do not always work from one exercise session to the next. We ask them to refrain from carbohydrates for meals to determine accurate basal rates, realizing that it is a helpful tool, but not always providing a consistent answer. For 24 hours a day, 7 days per week, type 1 diabetes can never really be set aside for a break.
Now enters CGM. A movie picture so to speak. It generally follows BG trending, and can provide a great retrospective look to determine what could have been managed in a different and perhaps better way. It can be set to predict a low or high BG as it follows glucose trending. However, it is not always accurate and can provide false alarms and false readings adding to frustration in an already unpredictable disease. It is also another piece of equipment that must be worn consistently and it is financially an added cost – and for some – a huge cost due to lack of insurance coverage.
So how do we help our patients decide if it is the step they want to take?
I believe almost every patient on multiple daily injections or insulin pumps should be educated on the option to choose a sensor; to understand both the benefits and the drawbacks and to realize it will take time to learn the ins and outs of utilizing a CGM. Using a professional CGM first, and reviewing the data with a patient, may help them see how they could use the information to promote better management of their diabetes. Freedom to choose, assessing the benefits, drawbacks and costs, and allowing the patient to decide if it is something they want to pursue is part of our job as educators.
How successful have you been at embracing this great optional technology with your patients? And if they choose to use it, what educational steps do you use to make the experience a positive one?
“All my bags are packed, I’m ready to go…” This John Denver song reminds me that AADE14 in sunny Orlando, Florida is less than 30 days away!
Last Friday the FDA (US Food and Drug Administration) approved the latest inhaled insulin, Afrezza. I can remember a few years back the inhaled insulin Exubera was approved and then later pulled from the market due to safety concerns regarding lung tissue. I can remember my patients being so excited and then bummed when it was discontinued.
Afrezza is an ultra-rapid acting mealtime insulin approved for adults with type 1 and type 2 diabetes. It comes with a cartridge of the inhalation powder and then a very tiny inhaler. I can remember the Exubera inhalers were large chambers that would draw some attention if pulled out in a restaurant. This little inhaler looks a little smaller than the size of an asthma inhaler. Afrezza dissolves immediately after inhaling and then peaks at 12-15 minutes after being absorbed into the bloodstream.
The MannKind Corporation page for Afrezza reports that there have been clinical trials with over 6,500 patients, and the results have found reductions in hemoglobin A1cs, hypoglycemia and weight gain in comparison to rapid-acting insulin. They found that there were some small changes in lung function and did not continue with Afrezza was stopped. The most common side effect was a cough.
According to the FDA, studies have been done to compare Afrezza to insulin aspart and found that the HbA1c reductions were lower in aspart than Afrezza. They also of course caution that Afrezza is not a substitute for long-acting insulin and is not recommended for the treatment of DKA or in patients who smoke, have chronic lung diseases like COPD or asthma. The FDA also notes other common side effects of hypoglycemia and throat irritation. Studies are being conducted now to evaluate Afrezza in children and to see if using Afrezza increases cardiovascular risks and lung cancer.
When new products come out like this, it’s great to be the first ones to tell our patients so we can educate them on the pros and cons and how to correctly use products. I’m sure we will be hearing a lot more about this soon!
We all know of the possible negative outcomes of high blood glucose (BG) including micro- and macrovascular complications. A large part of what we do as diabetes educators is to work with people to help manage BG, aiming for goal ranges. I now share a sad story about another negative outcome involving high BG that describes several missed opportunities with very bad consequences.
On May 20th, I received a call from my cousin. Her father, my uncle and godfather, had cancer. We knew this already. He had various treatments over the past couple of years. As part of his cancer treatment, he was on steroids and recently developed diabetes. His scans were now negative but blood work suggested there was still cancer somewhere. His current problem was pain and numbness in his lower extremities and incontinence. He had started using a cane. It was determined that he had degenerative changes in his spine and was going to undergo neck surgery the next day. Within a couple of hours, the surgery was cancelled. They found where the cancer was, in the covering of the spinal cord.
The plan was set: 13 radiation treatments and then start chemotherapy. He underwent a radiation treatment the next day and was discharged home to continue. He was on insulin in the hospital but placed on one dose of one oral medication for home; no insulin, no diabetes education. When he arrived home, he was weaker than when he left a few days earlier so he borrowed a rolling walker.
Within a day of getting home, his BG went up to 450. My cousin knew this was too high so tried to control it with very low carbohydrate meals until his next appointment with his PCP. Off to radiation each day, BG checks during the night, avoidance of carbs.
I stopped by on May 24th to help with strategies on how to get up from the chair and go to the bathroom due to rapidly increasing weakness. His BG that morning was in the 200s but had been in the 300s. I talked to my cousin about this and encouraged her to contact his PCP. Monday, May 26th, Memorial Day, our family had a get-together but I worked the holiday so didn’t see my uncle. My mom said he looked very weak. I checked with my cousin the next day to see how things were going. BG was still very high; they were doing the best they could with monitoring, watching carbs, taking the one oral medication and were going to the PCP soon.
Later that week, I called to check on how things were going. My cousin sounded so tired since she had been staying bedside to monitor BG during the night. They generally remained in the high 200s, an occasional spike to 350.
On June 2nd, BG was 450 again and my uncle reported a fruity taste in his mouth. It was determined at the PCP office that insulin should be started so they would get a call to be scheduled with the person who comes in to do insulin starts. Radiation continued daily, other physician’s appointment mixed in, my uncle kept getting weaker, so they got a wheelchair, BG still in the 200s to 300s.
Now, things start to change quickly.
My uncle had terminal cancer. We all knew he was going to die. But, did it have to happen this way? Could the UTI have been avoided? Could he have been started on insulin for home? Could he have received diabetes education? High BG can cause so many problems. There were many missed opportunities that might have changed this course. What can we do to help others appreciate the horrible consequences of hyperglycemia? Thank you for listening to my story. I hope we can increase our influence so others don’t have to go through something similar.